Skip to main content

EC Questions

Share |
Anonymous asks:

I'm a virgin and engaged in foreplay with my boyfriend a few days ago. There was a point during manual sex where some preejaculate may have come in contact with my vulva in spite of the condom. According to the pregnancy assessment, my odds of being pregnant are low depending on various factors such as ovulation, sperm count, etc. But, as I hadn't started my regular birth control regimen yet and it only takes one sperm to fertilize an egg, to be on the safe side, I took Plan B. A few days later I had some spotting (brown discharge) and a little abdominal pain, which lasted about three days.

I have just a few questions about Plan B. As I understand it, Plan B can sometimes cause spotting and bleeding in women and can make a woman's cycle irregular due to the high dose of hormones being ingested. I've researched a couple of sites, but can't seem to find the answers to the following questions:

1.) What exactly causes the spotting and/or bleeding? Is it the shedding of the uterine lining or something else? Could it be considered a mini-period?

2.) Have there been cases of women taking Plan B correctly (i.e. within the time frame, one pill first, then the 2nd 12 hours later) after one act of unprotected sex, had spotting and/or bleeding and then discovered that she was pregnant?

3.) Does the spotting/bleeding for that month mean that the woman won't have her period the next month? If she does, does that mean that more uterine lining has attached itself to her uterus after her spotting/bleeding and she's just expelling the rest of it?

Heather Corinna replies:

In truth, it takes a more than one sperm to fertilize an egg. Only the one does the fertilizing, but that one sperm needs a couple hundred "helper" sperm to do the job.

That isn't to say pre-ejaculate cannot cause pregnancy. From all we know practically and scientifically, on some occasions when pre-ejaculate contains sperm, it is capable for doing that. But just for future reference, when a condom is one for ALL direct genital contact, and does not slip off (to the point that the rim is inside your vagina), tear or break, there really is no reason to be greatly concerned about pregnancy.

In any case, you took Plan B, and you've got some questions I'm glad to answer.

1.) In terms of the spotting or bleeding, know that Plan B works by way of using levonorgestrel to prevent pregnancy from occurring. One thing that does -- and bleeding as a result is most often seen especially when taken early in the menstrual cycle, acording to the American Medical Association -- is decrease levels of progesterone and estrogen, which effectively alters the way your normal cycle would go, since hormonal levels and their changes are what make the menstrual and fertility cycle as it is. Could it be considered a mini-period? Sure, that's a sound way of thinking of it.

2.) I can't speak to the spotting or bleeding in terms of how that correlates to EC not being effective, as I don't know of any studies that have been done specifically on that issue. But EC, even when taken as soon as possible, and correctly, still isn't 100% effective: it's closer to 90% effective at maxiumum, per every 100 women who use it perfectly.

3.) Per your spotting/bleeding and your next period: you may have your period the next month, and you may not. It may or may not be on time if you do get it, and it's also normal for there to be some cycle changes for a cycle or two. For instance, when you have your period, it may be longer than usual, or your cycle may get thrown off in terms of when it happens for a month or two. Regardless, whenever you have your period -- with or without EC -- menstruation is all about the shedding of the endometrium.

Following are some links both on and off site that may be of use and interest to you on this topic:

More like This

You already know that no method of contraception is 100% effective to prevent pregnancy when you're engaging in sexual activity which presents a risk of pregnancy. You probably also know, however,...

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.